Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 152, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 31, 2013, 2:23 PM EDT for Bedford County, Fulton County, Pennsylvania. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2013, 2:23 PM EDT (18:23 UTC)
- Expired
- Aug 31, 2013, 3:30 PM EDT
- In force
- 67 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Bedford County, PA, Fulton County, PA
The radar
The State College radar (KCCX), 110 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 435 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
521
WUUS51 KCTP 311823
SVRCTP
PAC009-057-311930-
/O.NEW.KCTP.SV.W.0152.130831T1823Z-130831T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
223 PM EDT SAT AUG 31 2013
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BEDFORD COUNTY PENNSYLVANIA...
FULTON COUNTY PENNSYLVANIA...
* UNTIL 330 PM EDT
* AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE SEVERE STORMS EXTENDED FROM
RAINSBURG TO INGLESMITH...MOVING NORTHEAST AT 30 MPH. THESE STORMS
ARE CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.
* LOCATIONS INCLUDED IN THE WARNING...
BEDFORD...BREEZEWOOD...BARNES GAP...CLEARVILLE...CRYSTAL SPRINGS...
EVERETT...HARRISSONVILLE...LOCUST GROVE...NEEDMORE...NEW
ENTERPRISE...SALUVIA...SIDELING HILL REST AREA...VALLEY-HI...
WATERFALL AND WELLS TANNERY.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 146 AND 180...I-70 BETWEEN
MILE MARKERS 147 AND 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
LINE OF SEVERE THUNDERSTORMS. WHEN THUNDER ROARS...MOVE INDOORS!
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
MOVE INSIDE A PERMANENT BUILDING NOW TO BE SAFE FROM STRONG WIND
GUSTS AND LARGE HAIL.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE IN STATE COLLEGE THROUGH TWITTER OR FACEBOOK.
&&
LAT...LON 3976 7862 3988 7864 4026 7834 4018 7816
4014 7809 4012 7802 4008 7793 3972 7828
3972 7860
TIME...MOT...LOC 1823Z 209DEG 26KT 3994 7850 3973 7845
$$
FORECASTER: LAMBERT/COLBERT1 follow-up statement
032
WWUS51 KCTP 311909
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
309 PM EDT SAT AUG 31 2013
PAC009-057-311930-
/O.CON.KCTP.SV.W.0152.000000T0000Z-130831T1930Z/
BEDFORD PA-FULTON PA-
309 PM EDT SAT AUG 31 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR FULTON AND BEDFORD COUNTIES...
AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM BREEZEWOOD TO NEEDMORE TO 8 MILES
SOUTH OF LOCUST GROVE...MOVING NORTHEAST AT 30 MPH.
LOCATIONS INCLUDED IN THE WARNING...
WELLS TANNERY...WATERFALL...VALLEY-HI...SIDELING HILL REST AREA...
SALUVIA...HARRISSONVILLE...CRYSTAL SPRINGS...EVERETT...CLEARVILLE AND
HOPEWELL.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 154 AND 180...I-70 BETWEEN
MILE MARKERS 147 AND 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE IN STATE COLLEGE THROUGH TWITTER OR FACEBOOK.
&&
LAT...LON 3982 7831 3994 7842 4010 7838 4017 7817
4012 7802 4008 7794 3972 7828 3972 7835
TIME...MOT...LOC 1909Z 209DEG 26KT 4009 7825 3990 7816
3975 7821
$$
FORECASTER: LAMBERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 12:05 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 31, 12:05 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1205 PM EDT SAT AUG 31 2013 .SYNOPSIS... A SLOW MOVING COLD FRONT OFF TO OUR NORTHWEST WILL SETTLE INTO THE REGION FOR THE REMAINDER OF THE HOLIDAY WEEKEND. SOUTHERLY WIND WILL BRING IN MORE MOISTURE AND HELP TO CREATE NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE NEXT THREE DAYS. A SECOND COLD FRONT IS EXPECTED TO FINALLY CLEAR THINGS OUT SOMETIME TUESDAY...FOLLOWED BY SEVERAL DAYS OF COOLER AND DRIER CONDITIONS. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SFC LOW NEAR KSYR AT 16Z HAS A TRAILING CFRONT ACROSS SWRN NEW YORK...AND ALONG THE I-90 CORRIDOR IN FAR NWRN PENN AND NERN OHIO. A STRIPE OF STRATUS AND STRATO CU RESIDED ALONG THIS BOUNDARY... WHILE FURTHER SE ACROSS THE BULK OF THE CWA...AREAS OF BKN-HIGH LEVEL CLOUDS WERE PRESENT /THE REMNANTS OF BLOW-OFF FROM THE WEAKENED MCS...THAT IS NOW MVG SOUTH OF THE MIDDLE OHIO RIVER VALLEY/. THIS AREA OF CLOUDS WILL SLOWLY BREAK UP/ADVECT EAST OF THE REGION BY LATER THIS AFTERNOON. A RIBBON OF ABOVE NORMAL PWATS ACROSS THE REGION THIS AFTERNOON AND EVENING WILL BECOME FOCUSED ACROSS THE LOW-MID SUSQ VALLEY BY 00Z SUNDAY. EXPECT CONVECTION TO POP UP FIRST OVER THE HIGHER TERRAIN OF THE WEST AND NORTH...CLOSER TO THE FRONT /AND ALSO INVOF THE LOWER SUSQ REGION AND SOUTH MTN/ WHERE TWO BANDS OF NOTABLY HIGHER SFC BASED CAPES OF 1500-2000 J/KG ARE CURRENTLY PRESENT. THE SHRA/TSRA WILL BECOME FAIRLY NUMEROUS BY LATE THIS AFTERNOON. 0-1 KM MU CAPES VIA THE 12Z NAM CLIMB TO NEAR 2500 J/KG ACROSS THE NW MTNS...AND NEAR 3000 J/KG ACROSS THE LOWER SUSQ VALLEY IN THE 20-23Z TIMEFRAME. 0-1 KM SHEAR FROM THE SOUTHWEST TO WEST IS QUITE WEAK AND ONLY AVERAGING AROUND 10 KTS...AND EHI/S ARE QUITE LOW. GIVEN THE WEAK SHEAR...RATHER WARM MID LEVEL TEMPS...AND AMT OF DEBRIS CLOUDS WE CURRENTLY HAVE ACROSS THE REGION THIS MIDDAY HOUR...PULSE STORMS /OR EVEN SEVERAL BKN BANDS OF SLOW MOVING...MULTI-CELL TSRA/ WITH BRIEF STRONG 40KT WIND GUSTS AND UP 1/2 INCH DIAMETER HAIL WILL LIKELY BE THE UPPER LIMIT TO THE TSRA THREAT THIS AFTERNOON AND EVENING.. MAXES THIS AFTERNOON WILL BE ABOUT 2F LOWER THAN FRIDAY. MUGGINESS WILL REMAIN WITH DEWPOINTS IN THE M60S-L70S. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... DRYING PUSHES IN LATE THIS EVENING BEHIND THE MAIN SHORT WAVE TROUGH WHICH IS LYING IN WAIT OVER THE LOWER LAKES. DESPITE THE DRYING...PLENTY OF LOW CLOUDS ARE EXPECTED TO MOVE IN/FORM JUST AS IS SEEN IN THE UPPER GREAT LAKES AND LOWER ONTARIO THIS MORNING. THUS...TEMPS PROBABLY WONT DROP OFF MUCH BUT THE NRN MTS COULD DIP TO NEAR 60F BEFORE THE CLOUDS ESTABLISH A PRESENCE. FOG POSSIBLE...ESP IN PLACES SE WHERE CLEARING COULD TAKE PLACE. SUNDAY LOOKS LIKE A REPEAT FOR TEMPS...MUGGY/MILD MORNING LOWS AND 80S DURING THE AFTERNOON. IF THE CLOUDS REMAIN PESKY IN THE NRN MTS...THEY WILL MOST LIKELY NOT GET TO 80F. MOISTURE BUILDS UP THROUGH THE DAY ON SUNDAY...WITH A MINIMUM IN SHOWERS FOR THE MORNING AND EARLY AFTERNOON. BUT STABILITY REMAINS LOW AND PWATS STAY ABOVE 1.5 INCHES. SO THERE SHOULD BE ADDITIONAL SHOWERS/STORMS SUN AFTN/EVENING. AGAIN...LITTLE SHEAR SHOULD HELP KEEP THREAT OF SVR STORMS LOW. HEIGHTS CONTINUE TO FALL SUN NIGHT AS THE TROUGH SHOULD REACH THE DEEPEST MONDAY OR MONDAY NIGHT...WITH THE AXIS JUST TO THE WEST AT THAT TIME. A DECENT DRAW OF GULF MOISTURE IS ON TAP...AND POPS MAY NEED TO BE RAISED AS WE GET CLOSER. SO...SHOWERS AND STORMS ARE STILL EXPECTED INTO MONDAY...AND WILL PROBABLY LINGER INTO THE FIRST PART OF MON NIGHT. THE DRIER AIR SHOULD PUSH INTO THE AREA LATE MONDAY OR MONDAY NIGHT AS THE HIGH PRESSURE OVER THE HIGH PLAINS SETTLES SOUTH AND EAST. && .LONG TERM /TUESDAY THROUGH FRIDAY/... OVERVIEW...31/00Z GLOBAL MODEL AND ENSEMBLE GUIDANCE IS IN GOOD AGREEMENT IN A MORE AMPLIFIED 500MB PATTERN SETTING UP DURING THE MEDIUM RANGE PERIOD. THE MAIN SYNOPTIC FEATURES INCLUDE A CLOSED LOW COMING ONSHORE IN THE PACIFIC NW...PERSISTENT UPPER RIDGING OVER THE ROCKIES/HIGH PLAINS AND A DOWNSTREAM MEAN TROUGH ACRS ERN NOAM. A POSITIVE HEIGHT ANOMALY EXTENDING FROM THE CENTRAL ATLC NWD INTO GREENLAND SUGGESTS THAT THIS PATTERN WILL BE SLOW TO EVOLVE AND STAY LARGELY IN-PLACE THROUGH THE END OF NEXT WEEK. SENSIBLE WEATHER HIGHLIGHTS...BEHIND THE DAY 3/MONDAY WELL-DEFINED COLD FRONTAL PASSAGE...THE ERN CONUS WILL BE AWASH IN ABNORMALLY DRY/BELOW NORMAL PWAT/MODIFIED CONTINENTAL POLAR AIR BEING DIRECTED SEWD ACRS THE GREAT LAKES FROM CENTRAL CANADA. A MSTR- STARVED COLD FRONT MAY ACT TO REINFORCE THE FALL-LIKE AIRMASS LATE IN THE PERIOD. OVERALL...THE PATTERN FAVORS NEAR TO BELOW NORMAL TEMPERATURES AND BELOW MEDIAN PRECIPITATION THRU THE END NEXT WEEK. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... CIGS WILL STAY MAINLY VFR THROUGH 19-20Z WITH A SCT-BKN MID LVL CLOUD DECK WITH BASES BETWEEN 10-13KFT. THE LONE EXCEPTION WILL BE INVOF KBFD WHERE PERIODS OF BKN MVFR CIGS ARE LIKELY CLOSE TO THE APPROACHING COLD FRONTAL BOUNDARY. THE CFRONT WILL BE MOVING SLOWLY SE ACROSS THE ALLEGHENY PLATEAU THIS AFTERNOON...HELPING TO TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS AS IT LIFTS THE WARM AND JUICY...LATE SUMMER AIRMASS OVER THE REGION. THE FRONT WILL MOVE SOUTHEAST TO REACH THE ALLEGHENY FRONT RANGE /AT BEST/ BEFORE STALLING OUT NEAR A KBGM...KUNV...TO KAOO LINE LATE TODAY AND TONIGHT. THE SHRA/TSRA WILL RESULT IN MAINLY BRIEF...MVFR TO IFR IMPACTS AT REGIONAL AIRFIELDS BEGINNING 18-19Z AND PERSISTING UNTIL 23-00Z. ANY CONVECTION SHOULD DISSOLVE IN THE 00-03Z TIMEFRAME AS THE BLYR COOLS AND STABILIZES. MOS GUIDANCE IS IN PRETTY GOOD AGREEMENT IN DROPPING VIS/CIGS INTO THE MVFR-IFR RANGE LATE TONIGHT INTO EARLY SUNDAY MORNING. OUTLOOK... SUN...AM LOW CIGS/FOG. SCT PM TSRA IMPACTS. MON...AM FOG. SCT PM TSRA IMPACTS. FROPA. TUE...MVFR CIGS WEST/VFR CNTRL AND EAST. WED...AM FOG PSBL WEST AND CNTRL. NO SIG WX. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DANGELO/LAMBERT NEAR TERM...LAMBERT/DANGELO SHORT TERM...DANGELO LONG TERM...STEINBUGL AVIATION...LAMBERT/STEINBUGL
Hazardous weather outlook, Aug 31, 4:58 AM EDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 458 AM EDT SAT AUG 31 2013 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-010900- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 458 AM EDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 31, 1:56 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
156 PM EDT SAT AUG 31 2013
PAZ034-311900-
BEDFORD PA-
156 PM EDT SAT AUG 31 2013
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BEDFORD COUNTY THROUGH
3PM EDT...
AT 151 PM EDT...A STRONG THUNDERSTORM WAS NEAR PLEASANT VALLEY
MARYLAND AND LAKE GORDON...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 45 MPH...AND UP TO ONE HALF INCH DIAMETER HAIL ARE
POSSIBLE WITH THIS STORM. EXPECT OCCASIONAL...DANGEROUS...CLOUD TO
GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. THIS STORM WILL AFFECT LAKE
GORDON...INGLESMITH...RAINSBURG AND CLEARVILLE.
THIS WILL IMPACT ROUTE 220.
LAT...LON 3972 7875 3974 7875 3997 7850 3993 7826
3983 7829 3973 7838
FORECASTER: LAMBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 1:56 PM EDT | Special Weather Statement | CTP | Bedford | 64 min |
| Aug 31, 3:05 PM EDT | Special Weather Statement | CTP | Elk, Potter | 55 min |
| Aug 31, 3:25 PM EDT | Special Weather Statement | CTP | Franklin, Fulton | 65 min |
| Aug 31, 3:57 PM EDT | Special Weather Statement | CTP | Tioga | 63 min |
| Aug 31, 6:01 PM EDT | Special Weather Statement | CTP | Lycoming | 44 min |
| Aug 31, 6:40 PM EDT | Special Weather Statement | CTP | Cameron | 35 min |
| Aug 31, 7:41 PM EDT | Special Weather Statement | CTP | Cameron | 34 min |
| Aug 31, 7:44 PM EDT | Areal Flood Advisory | CTP | Cameron, Clearfield, Clinton, Elk, Lycoming, McKean and 2 more | 3 hr |
| Aug 31, 7:48 PM EDT | Special Weather Statement | CTP | Tioga | 27 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.